Snapshot Case: What Happened?

Snapshot cases are tracings where we do not have good patient follow-up—or sometimes even clinical information—but still feel there are points worth discussing.

 

This is a patient who required emergent cardioversion for unstable rapid atrial fibrillation.

01 - Rob McDonald

What happened?

 

Tracing shared by Rob McDonald, and emergency department nurse in Queensland, Australia.

17 Comments

  • Justin White says:

    After shock #4 they didn’t sync the monitor again after it defaulted back to defib. They shocked on the T-wave.

  • Wes Comstock says:

    Great example of what happens if you dont sync prior to cardioversion, but I think it is also worth mentioning that its highly unlikely that this patients symptoms were rate related. In the top strip the rate was approx 114 over the 10 seconds and just prior to shock #5 the rate was right around 100bpm.

  • Sam says:

    The patient appears to have been unintentionally cardioverted during the relative refractory period, which can send the heart into v-fib. The first attempt looks to be 50J, under the 120J usually recommended for rapid a-fib, and did not work. Before the second attempt, it appears that there is no longer capture and the patient was defibrillated (or unsynchronized cardioverted) as opposed to being synchronized cardioverted. Again, if the heart is shocked during the relative refractory period it can go into v-fib because some cardiac cells are depolarized and some are not. The patient was then correctly defibrillated at 200J while in v-fib and it sent the patient back into an organized rhythm, hopefully with accompanying pulses!

  • Greg says:

    Unsynced cardioversion!
    I mirror the comments above wondering why this patient even required cardioversion for this afib as the rate doesn’t seem particularly sinister.
    And after 4 shocks maybe consider that the afib might not respond at all and focus on other treatment avenues.

  • Joe says:

    Pt has some wicked bi-phasic T-waves s/p defibrillation…

  • george says:

    why cardiovert urgently in this case? The first strip shows a “well controlled” heart rate. Cardioversion provoked torsade de points due to unsync administration…….
    Unnecessary risk taken……when amiodarone or flecainide would do the job “quietly”…..

  • Ruud Valkenborg says:

    Beautyfull R on T with a unsynchronised ECV. 🙂

  • Donovan says:

    1) Why convert the first rhythm? (brought up by a couple of commenters)
    — As is posted in the initial: “required emergent cardioversion for unstable rapid atrial fibrillation” … rate is not the determining factor about stability, the presence or absence of signs of shock are (hypotension, acutely altered mental status, ischemic chest pain, usw). Since we don’t know what the other vitals are, “unstable” is all we can go on. Therefore, sync cardioversion must be assumed to be appropriate in this case.
    2) Strip looks like it was printed from an LP-12 or 15, which uses a dose of 120 J biphasic energy as the recommended initial dose for unstable irregular narrow tachycardias; the initial dose here is 50J, which is not the correct dosage /per the current (as of when I write, 2010) ACLS guidelines/ for unstable irregular narrow tachycardias. If the physician ordered a different dose, that’s one thing, but the dose here is too low, according to the standard.
    3) Monitor operator likely forgot that biphasic monitors automatically disable sync mode after the energy delivery, and attempted an unsync. cardioversion at Shock 5 at 100J biphasic by neglecting to re-enable sync mode, which induced a polymorphic VTach. It does not appear that CPR was initiated, although that can be hard to pick up on the paddles of the LP-12/15 even if done properly, so it’s hard to say if the patient actually went into arrest or not.
    4) Whether the patient did or did not arrest, shock 6 & shock 7 are also too low; current ACLS guidelines specify at least 120J-200J unsyncronized dose for first and subsequent doses of polymorphic VTach with pulses (and the LP-12/15 recommends 200), and a biphasic energy of at least 120J-200J for a shockable arrest (and the LP-12/15 recommends 200).
    5) 200J unsync on shock 8 is the correct dose for this rhythm, with or without a pulse, and appears to convert the polymorphic VTach into SR at HR ~= 75.

    Also, why do I say polymorphic VTach instead of VF (which is also possible, but hear me out)? First, the first ~= 3.8 seconds after shock 5 are a classic, near-textbook presentation of a Torsades de Pointes rhythm, which is a particular kind of polymorphic VT. Then, although the amplitude of the QRS diminishes greatly, it is still present: although there is change from one complex to the next, there does appear to be a pattern present, which is a hallmark of polymorphic VTach.

    With that in mind, my primary question would be (and, I realize that we may never find out this answer): does the patient still have a pulse after shock 5? And, again, after shock 8?

  • Donovan says:

    Looking back on the dosages, though, it occurs to me: this may be a pediatric patient. If that is the case, then for 50 J to be an appropriate dose for Shock 4 (again, assuming the patient is unstable), they would have to weight 25 kg. If that is the case, then the accidental induction of polymorphic VT at shock 5 is followed by an appropriate first dose of 100 J (25kg x 4 J/kg) on shock 6 & 7, and also at 8, when it converts to SR. If it is a ped, I would be surprised (afib? Very unusual in a kiddo), but I figured I’d throw that out there.

  • Olivier says:

    To support Donovan’s analysis, QRS are remarkably thin and eventually consistent with paediatric findings. However, as noted, atrial fibrillation in very young patients are quite rare.

  • Glenda says:

    torsades des pointes! Electrolytes??

  • Steve Pike says:

    Thus is the story with elective electrocution. If it works, it’s medicine, if it doesn’t, it’s murder. Every shock shown was indicated, if you don’t count the first one.

  • Matt King says:

    Nice case and strong work, but this is why I shock everything in an adult at 200J with a bi-phasic monitor. I would not do this if this was a pediatric PT. If the first shock at say 50-70j is not enough then that means you’re just going to have to shock again and submit them to pain again and waste more time. If we are shocking them for being in an unstable rhythm then then is a life threatening situation. No messing around… Go big or go home! Upping the joules doesn’t hurt the heart either. Again, good work!

  • Matt King says:

    Also I would be moving the combo pads around after the first unsuccessful shock to try and find the ectopic foci.

  • Rodrigo Guzman says:

    the patient was using digital

  • Ken Grauer says:

    Agree with above comments that there was unsynchronized shock initially, resulting in precipitation of VFib — which finally responded once energy level for shock was increased. At times, AFib requires higher (rather than lower) energy levels for successful cardioversion. Also wonder what the specific indication for emergency cardioversion of AFib was, given that the initial ventricular response wasn’t that rapid …

  • ahngok says:

    wow what an interesting strip!

    I have a question regarding the shocks that were delivered. What was the setting on the recording system that enabled it to eliminate the electrical distortion seen during the high energy shocks? The ECG strips were not even disturbed! That’s amazing. Could you enlighten me on this? I would love to tweet the same to my own recording system.

    Another question is, in terms of Upper Limit of Vulnerability, I would expect the 100J that was delivered be high enough to not induce any VF as it could well be above the DFT. Was it a biphasic or a monophasic shock?

    Thanks

1 Trackback

Leave a Reply

Your email address will not be published. Required fields are marked *